Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Jackson, KY

June 4, 2001Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 4, 2001, 5:18 PM EDT for Pulaski County, Kentucky. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 5:18 PM EDT (21:18 UTC)
Expired
Jun 4, 2001, 5:45 PM EDT
In force
27 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 124 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:27 PM EDTHail 0.75Somerset, KY
Jun 4, 5:38 PM EDTThunderstorm Wind 58 EShopville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 042119
SVRJKL

KYC199-042145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
518 PM EDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY

* UNTIL 545 PM EDT

* AT 518 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
  SOMERSET...OR ABOUT 2 MILES WEST OF SOMERSET...MOVING NORTHEAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER SHOPVILLE AT 525 PM EDT.
  2 MILES SOUTH OF VALLEY OAK AT 530 PM EDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND WINDS 
UP TO 60 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR KENTUCKY.

LAT...LON 3714 8475 3698 8464 3701 8434 3723 8440

YSCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:35 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 4, 1:35 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
135 PM EDT MON JUN 4 2001

WET FORECAST TO CONTINUE THROUGH MIDWEEK OR SO. FCST PROBLEMS
INCLUDE POPS/PCPN TIMING/HEAVY RAIN POTENTIAL.

MCS ACTIVITY FROM THIS MORNING HAS MOVED OFF FAIRLY QUICKLY. THE
MCS PROMPTED THE ISSUANCE OF 1 SVR TSRA WARNING/AN FFA AND AN URBAN
AND SMALL STREAM FLOOD ADVISORY. MINOR FLOODING WAS REPORTED THIS
MORNING ACROSS OUR SOUTHERN ZONES. FFG VALUES REMAIN FAIRLY LOW...IN
SOME CASES LESS THAN 1 INCH/HR AND ONLY AROUND 1.5 INCHES IN 3
HRS.

SFC CHART SHOWING THE WARM FRONT STILL POISED TO OUR SOUTH BUT
EASING NORTHWARD. BNDRY HAS BECOME FAIRLY WAVY. MODELS PUSH THE
FRONT SLOWLY NORTH THEN STALL IT OUT SOMEWHAT. 8H CHART SHOWING THAT
IT IS VERY-VERY MOIST (AND UNSTABLE) WITH THE 8H FRONT ALMOST ON TOP
OF US. SAT PICS SHOWING A LARGE OUTFLOW BNDRY MOVING SOUTHEAST FROM
MCS ACTIVITY OVER MO/IL. SPC KEEPS MOST OF THE CWA IN A SLIGHT
RISK...WHICH SEEMS REASONABLE CONSIDERING THE VERY MOIST AND
UNSTABLE AIRMASS WE ARE IN.

EXPECT TSRA TO REDEVELOP AND/OR MOVE INTO THE AREA THIS
AFTERNOON/EVENING. NOTED FAIRLY LARGE AREA OF 84/72 TEMP/DWPT OVER
SOUTH CENTRAL KY AND CNTRL/W TN AND 59/58 AT CVG. SOMEBODY IS GOING
TO PAY THE PIPER SOMEWHERE. MCS DEVELOPMENT IS EXPECTED THIS EVENING
BUT NOT CONFIDENT ON EXACTLY WHERE..CNTRL KY IS A FIRST GUESS
THOUGH. HEAVY RAINS AGAIN POSSIBLE WITH ABUNDANT RH/PWS. WILL
PROBABLY HOLD OFF ON FFA FOR RIGHT NOW BUT THIS WILL HAVE TO BE
MONITORED VERY CLOSELY. COULD ISSUE ONE JUST FOR THE SOUTHERN
COUNTIES. WILL HAVE TO MAKE LAST MINUTE DECISION DEPENDING ON LATEST
TRENDS. NGM MOS IS OFF ON A DRY TANGENT (20% POPS) AND IM GOING TO
HAVE TO DEVIATE QUITE A BIT TONIGHT. WILL GO WITH LIKELY AT LEAST.
MAV POPS A LITTLE BETTER LOOKING. ETA/MESO-ETA MODELS AT LEAST HINT
AT MCS DEVELOPMENT THIS EVENING OVER CNTRL KY THEN THEY MOVE IT EAST
ACROSS THE CWA AND WEAKEN IT DURING THE OVERNIGHT. NGM DOESNT SEEM
TO HAVE MUCH OF A CLUE ABOUT THIS ACTIVITY.

WITH SFC BNDRY'S IN THE AREA LINGERING IN THE VICINITY...NUMEROUS
VORT MAXES/DIURNAL TRENDS/PLENTY OF RH AND INSTABILITY/MCS ACTIVITY
AND OUTFLOW BNDRYS ALL TO REMAIN IN THE CARDS FOR THE NEXT FEW DAYS.
THEREFORE LOOKS LIKE WE WILL GO ON LIKE A BROKEN RECORD FOR THE NEXT
FEW DAYS WITH LIKELY POPS OR SO..FOR TUE-WED AND WED NIGHT.

EXTENDED...SOMEWHAT ZONAL FLOW TO BECOME MORE AMPLIFIED AGAIN TOWARD
THE END OF THE PERIOD AS A RIDGE BUILDS OVER THE CENTRAL ROCKIES.
MODELS IN OVERALL DECENT AGREEMENT. WILL KEEP A CHANCE FOR SHRA/TSRA
GOING ON THU AS FRONT MOVES THROUGH. PC AND A LITTLE COOLER FRIDAY
AS HIGH PRESSURE BUILDS IN. PLAN ON GOING WITH PC SKIES SAT-MON WITH
LOWS 50 TO 55 AND HIGHS MID-UPR 70S. CHC SHRAS ON MONDAY WITH
ANOTHER FROPA BUT NOT CONFIDENT ENUFF ON TIMING OF THINGS A WEEK OUT
SO PLAN ON HOLDING OFF MENTIONING FOR NOW.

NGM/MAV MOS TEMPS CLOSE AND LOOK REASONABLE. PREFER SLIGHTLY MORE
AGGRESSIVE MAV POPS THROUGHOUT.

WORK ZONES (SDFOZFJKL) OUT BEFORE TOO LONG DEPENDING ON HOW LONG IT
TAKES ME TO GET THRU THE IFPS MAZE.

.JKL...FLASH FLOOD WATCH UNTIL 4 PM ED\T FOR ALL OF EASTERN KENTUCKY.

HALL

In the hours before

Local storm report, Jun 4, 5:17 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
517 PM EDT MON JUN 4 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    BRINDLE RIDGE             KY   .75 INCH HAIL
06/04/01   ROCKCASTLE                     REPORTED BY LAW
                                          ENFORCEMENT.

0502 PM    10 N SOMERSET             KY   WIND DAMAGE
06/04/01   PULASKI  O                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:03 AM EDTSevere Thunderstorm WarningJKLJackson42 min
Jun 4, 4:48 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle27 min
Jun 4, 5:14 PM EDTSevere Thunderstorm WarningJKLJackson31 min
Jun 4, 5:24 PM EDTSevere Thunderstorm WarningJKLBell, Knox36 min
Jun 4, 5:32 PM EDTSevere Thunderstorm WarningJKLClay, Leslie, Perry28 min
Jun 4, 5:32 PM EDTSevere Thunderstorm WarningJKLOwsley28 min
Jun 4, 5:40 PM EDTSevere Thunderstorm WarningJKLLaurel35 min
Jun 4, 5:43 PM EDTFlash Flood WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley6 hr
Jun 4, 5:43 PM EDTFlash Flood WarningJKLKnox, Laurel, McCreary, Pulaski, Wayne, Whitley18 hr
Jun 4, 5:56 PM EDTSevere Thunderstorm WarningJKLHarlan49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.